The Journal of Arthroplasty , Volume 33 , Issue 9 , 2787 - 2791

Majority of Total Joint Arthroplasties Are Subtherapeutic on Warfarin at Time of Discharge: Another Reason to Avoid Warfarin as a Venous Thromboembolism Prophylaxis?

Rondon, Alexander J. et al.
Hip Knee

Background

Warfarin has been used as prophylaxis against venous thromboembolism (VTE) after total joint arthroplasty (TJA) for over 60 years. With trends of shorter hospital stays for TJA patients, it is important to examine how many patients achieve therapeutic international normalized ratio (INR) at time of discharge. We aimed at elucidating the proportion of patients discharged at therapeutic INR and whether this is affected by inpatient specialty anticoagulation management service (AMS) involvement.

Methods

We conducted a retrospective review of 2927 primary TJA patients who received warfarin as postoperative VTE chemoprophylaxis from 2011 to 2016. An electronic chart query determined AMS input, length of stay (LOS), INR at discharge, and in-hospital complications. INR results were categorized as subtherapeutic (INR < 2.0), therapeutic (2.0 ≤ INR < 3.0), and supratherapeutic (INR ≥ 3.0). Descriptive statistics, chi-square, and t-tests were performed for analysis.

Results

At discharge, 93.9% of patients had subtherapeutic INR. Average INR was 1.41 with average LOS of 2.53 days. Factors associated with being subtherapeutic included male gender, shorter LOS, fewer comorbidities, reduced in-hospital complications, and higher body mass index. AMS supervised postoperative warfarin dosing in 64.9% of patients. Patients managed by AMS were less likely to be subtherapeutic at discharge compared to those without AMS input; however, the absolute difference in INR may not be clinically significant. There were 19 VTEs, of which 13 had prolonged hospitalization to achieve therapeutic INR.

Conclusion

The majority of patients are discharged at subtherapeutic INR levels despite management by AMS. Patients may not be adequately anticoagulated with warfarin at time of discharge, raising significant patient safety concerns as well as medicolegal implications.


Download article